This is a hand written letter which I believe was sent from a FDA investigator to Walton Van Winkle (FDA Acting Chief, Drug Division) expressing his concerns regarding the dangers associated with Pantopaque (Myodil) that it could set up meningismus. The letter is very difficult to read so I have typed it out myself below the original but there are words which are illegible, and I have typed in red what I think they are or left blank what I can not read.
Mr. Van Winkle,
While the material perhaps has advantages over Lipiodol it also would appear definitely more dangerous to use. The clinical reports and the animal work undoubtedly indicate that something in the preparation is capable of setting up definite meningismus. The similarity of these symptons to those suffered by patients injected with Winthrops pyrogen pantocaine combination raises the question as to whether they have taken any precautions to - - - - - - - - - - - - - - -. Certainly any preparation for intra spinal injection ought to be pyrogen free. It is probable that Lipiodol doesn't contain much in the way of pyrogens because it is an oil and would have little affinity for pyrogens. Also the intense foreign body reaction around cysts of the material is disturbing.
It would be interesting to know the temperature reaction after filtration - - - - - - - - - a - - - - - - - - - - - -.
The second point I would like to raise is concerning the stability and identity of the material. They admit it is an unknown mixture but I wonder if physical constants given are adequate to insure uniformity of composition. In regard to stability there is nothing said other than that the material darkens readily in exposure to sunlight. Is any free iodine liberated? If so - - the material - - - - - - - - - - - - in such - - - - - - - - as limper thyroidism. I assume they haven't had time to answer the last paragraph of your letter of Nov. 9 1943.
This so called assay is not very satisfactory since almost anything is allowable except death of the animal.